Maryland, 2013

Flash Flood in Maryland, June 17 to 18, 2013

June 17 to 18, 2013 · NWS PHI · 1 event in 1 county or zone

Thunderstorms with torrential downpours caused flash flooding in Kent County during the evening of the 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Thunderstorms with torrential downpours caused flash flooding in Kent County during the evening of the 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 17, 8:19 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Jun 17, 8:19 PM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
919 PM EDT MON JUN 17 2013

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL CONTINUE TO MOVE NORTHEAST THROUGH THE
SAINT LAWRENCE VALLEY TONIGHT. ITS ASSOCIATED COLD FRONT SHOULD
ARRIVE TUESDAY OR TUESDAY NIGHT WITH A WEAK LOW PRESSURE SYSTEM
FORMING ALONG IT. A HIGH PRESSURE SYSTEM WILL THEN BUILD INTO THE
NORTHEAST THE LATTER HALF OF THE WORK WEEK BEFORE SHIFTING
OFFSHORE ON SATURDAY. A WARM FRONT IS FORECAST TO MOVE THROUGH THE
FORECAST AREA ON SUNDAY AND NORTHWARD INTO NEW ENGLAND ON MONDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
MORE SHORT TERM ADJUSTMENTS TO WX/POPS ACROSS THE DELMARVA AND SRN
NJ WITH A CONTINUATION OF SHOWERS/SCT TSTMS ACROSS THE REGION.
PCPN WILL GRADUALLY END OVERNIGHT. PATCHY FOG IS EXPECTED.
TEMPERATURES WERE NOT CHANGED MUCH FROM EARLIER FCST.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
FRONTAL BOUNDARY WILL CONTINUE TO SLOWLY SAG ACROSS THE REGION
TOMORROW AND AGAIN TOUCH OFF SHOWERS AND POSSIBLY THUNDERSTORMS BY
THE LATE MORNING/EARLY AFTERNOON TIME-FRAME. A WEAK SURFACE WAVE WILL
MOVE ALONG THE FRONT WHICH HELPS WITH LARGER SCALE LIFT IN A
MARGINALLY UNSTABLE ATMOSPHERE...MORE CLOUD COVER TOMORROW THAN
TODAY. STILL NOT QUITE SURE HOW MUCH SURFACE BASED INSTABILITY CAN
BE REALIZED TOMORROW.

THE FLOW ALOFT, WHICH ONCE WAS STRONG, CONTINUES TO WEAKEN ON
TUESDAY SO ANY STORMS THAT DO INITIATE ALONG THE FRONTAL BOUNDARY
ALLOWING FOR A MUCH SLOWER STORM MOTION. PWATS WILL STILL BE FAIRLY
HIGH SO ANY SHOWER/THUNDERSTORM COULD PRODUCE A HEAVY DOWNPOUR IN A
SHORT TIME PERIOD.

TEMPERATURES TOMORROW SHOULD BE A COUPLE OF DEGREES COOLER THAN
TODAY WITH HIGHS IN THE LOW TO MID-80S.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
TIME PERIOD BEGINS WITH COLD FRONTAL BOUNDARY WORKING TO PUSH
THROUGH THE AREA. COLD FRONTAL MOVEMENT STILL LOOKS SLOWER THAN
IT DID SEVERAL DAYS AGO, SO RETAINED THE CHANCE POPS FOR
BOTH TUE NIGHT AND WED, WITH THE HIGHER POPS ON WEDNESDAY CLOSER
TO THE COAST. LOOKED AT BLEND OF MAV/MET ON TUE NIGHT/WEDNESDAY
FOR TEMPERATURES.

HIGH PRESSURE PUSHES INTO THE REGION FOR THE THURSDAY THROUGH
SATURDAY TIME-FRAME, WITH TEMPERATURES RUNNING SLIGHTLY BELOW
NORMAL AND DRY CONDITIONS.

WARM FRONTAL BOUNDARY APPROACH ON SUNDAY BRINGS NEXT POTENTIAL
PRECIPITATION AND BOTH TEMPS AND POPS ON SUNDAY AND MONDAY
FOLLOWED WPC GUIDANCE CLOSELY.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

TONIGHT...THE CONVECTION ACROSS SRN NJ WILL END OVERNIGHT. MOSTLY
VFR INTO THE EVENING...THEN AREAS OF FOG MAY DEVELOP WITH LOWER
VSBYS EXPECTED. WINDS WILL BECOME LIGHT VARIABLE OR CALM
OVERNIGHT.

TUESDAY...MVFR POSSIBLY EARLY IN THE MORNING WITH FOG ACROSS A
MAJORITY OF OUR TERMINALS, THEN VFR. THE LIGHT VARIABLE/CALM WINDS
WILL BEGIN TO PICK UP BY LATE MORNING AND BE MORE SOUTHEASTERLY AS A
LOW PRESSURE SYSTEM MAKES ITS WAY ALONG THE FRONTAL BOUNDARY ACROSS
OUR AREA. THIS WILL PROVIDE ANOTHER CHANCE AT SHOWERS AND
THUNDERSTORMS WITH MVFR RESTRICTIONS.

OUTLOOK...
TUESDAY NIGHT...MVFR OR LOWER AT TIMES WITH SHOWERS AND
THUNDERSTORMS. THERE COULD BE SOME MVFR/IFR LATE DUE TO SOME FOG.

WEDNESDAY...POCKETS OF MVFR CONDITIONS IN THE MORNING, OTHERWISE
VFR.

WEDNESDAY NIGHT THROUGH SATURDAY...VFR.

&&

.MARINE...
SUB-ADVISORY CONDITIONS LOOK TO PERSIST ACROSS OUR WATERS TONIGHT
AND TOMORROW. WEAK COLD FRONT WILL NEAR FROM THE NORTHWEST TONIGHT
AND TOMORROW WHILE A SURFACE LOW PRESSURE RIDES ALONG THE FRONTAL
BOUNDARY. THIS IS NOT EXPECTED TO RAISE WINDS OR SEAS SIGNIFICANTLY
BUT WILL PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS. WINDS WILL
SLOWLY BACK TOWARDS THE EAST-SOUTHEAST TONIGHT AHEAD OF THE FRONT.

OUTLOOK...
RIGHT NOW WE ARE NOT LOOKING AT SCA CONDITIONS TO OCCUR THROUGH
SATURDAY. HOWEVER, THE NORTHEAST FETCH LATE WEDNESDAY INTO
WEDNESDAY NIGHT AND EARLY THURSDAY WILL BRING SEAS UP TO THE 4
FOOT RANGE, SO THIS WILL CONTINUE TO BE MONITORED CLOSELY. WINDS
AND SEAS SUBSIDE AS WE MOVE INTO FRIDAY AND SATURDAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...SZATKOWSKI
NEAR TERM...O'HARA
SHORT TERM...HEAVENER
LONG TERM...SZATKOWSKI
AVIATION...SZATKOWSKI/HEAVENER/O'HARA
MARINE...SZATKOWSKI/HEAVENER
Hazardous weather outlook, Jun 17, 2:55 PM EST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
355 PM EDT MON JUN 17 2013

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-182000-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
355 PM EDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG THUNDERSTORMS MAY AFFECT THE REGION LATE THIS
AFTERNOON INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A SLOW MOVING COLD FRONT COULD TRIGGER SOME STRONG THUNDERSTORMS
TUESDAY INTO TUESDAY NIGHT WITH ADDITIONALLY SOME HEAVY
DOWNPOURS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-182000-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
355 PM EDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG THUNDERSTORMS MAY AFFECT THE REGION LATE THIS
AFTERNOON INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A SLOW MOVING COLD FRONT COULD TRIGGER SOME STRONG THUNDERSTORMS
LATER TUESDAY INTO TUESDAY NIGHT WITH ADDITIONALLY SOME HEAVY
DOWNPOURS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-182000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
355 PM EDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG THUNDERSTORMS MAY AFFECT THE REGION LATE THIS
AFTERNOON INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A SLOW MOVING COLD FRONT COULD TRIGGER SOME STRONG THUNDERSTORMS
LATER TUESDAY INTO TUESDAY NIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SZATKOWSKI

In the hours before

Special weather statement, Jun 17, 5:05 PM EST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
605 PM EDT MON JUN 17 2013

DEZ001-MDZ008-NJZ016-017-021>025-172300-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAPE MAY NJ-CECIL MD-
COASTAL ATLANTIC NJ-CUMBERLAND NJ-GLOUCESTER NJ-NEW CASTLE DE-
SALEM NJ-
605 PM EDT MON JUN 17 2013

...A STRONG THUNDERSTORM WILL AFFECT ATLANTIC...NORTHEASTERN CAPE
MAY...NORTHEASTERN CECIL...NORTHERN CUMBERLAND...NORTHERN NEW
CASTLE...SALEM AND SOUTHERN GLOUCESTER COUNTIES...

AT 604 PM EDT...A STRONG THUNDERSTORM WAS NEAR ELMER...MOVING EAST AT
25 MPH.

WIND GUSTS TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR ELMER AROUND 610 PM...MALAGA AROUND 620 PM...
NEWFIELD AROUND 630 PM...BUENA AROUND 640 PM...MIZPAH AROUND 650 PM
AND WEYMOUTH AROUND 700 PM.

LAT...LON 3934 7443 3930 7453 3921 7464 3950 7555
      3957 7552 3959 7555 3951 7555 3962 7593
      3982 7567 3964 7490 3961 7488 3963 7485
      3952 7440 3949 7437 3950 7430 3948 7429

NIERENBERG
Local storm report, Jun 17, 5:15 PM EST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
615 PM EDT MON JUN 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             NEWARK                  39.68N  75.76W
06/17/2013  E0.75 INCH       NEW CASTLE         DE   PUBLIC

&&

EVENT NUMBER PHI1300133

BUNKER
Local storm report, Jun 17, 5:28 PM EST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
628 PM EDT MON JUN 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             BEAR                    39.62N  75.68W
06/17/2013  E0.75 INCH       NEW CASTLE         DE   TRAINED SPOTTER

&&

EVENT NUMBER PHI1300134

BUNKER
Special weather statement, Jun 17, 5:58 PM EST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
658 PM EDT MON JUN 17 2013

DEZ001-NJZ016-021-180030-
CUMBERLAND NJ-NEW CASTLE DE-SALEM NJ-
658 PM EDT MON JUN 17 2013

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NEW CASTLE...CUMBERLAND
AND SOUTHERN SALEM COUNTIES...

AT 655 PM EDT...A STRONG THUNDERSTORM WAS NEAR BEAR...MOVING
SOUTHEAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE
OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES. VERY HEAVY RAIN WILL FALL
FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND FILL POOR
DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL STREAMS AND
CREEKS. THIS STORM WILL BE NEAR PORT PENN...PORT PENN...AND
PENNSVILLE AROUND 710 PM...SALEM...AND HOPE CREEK AROUND 720 PM...
HANCOCKS BRIDGE...AND QUINTON AROUND 730 PM...ALLOWAY...AND ALLOWAY
AROUND 740 PM AND SHILOH AROUND 800 PM.

LAT...LON 3971 7567 3968 7554 3962 7560 3959 7559
      3963 7558 3967 7552 3952 7499 3948 7494
      3926 7509 3946 7555 3955 7554 3956 7552
      3959 7555 3951 7555 3948 7559 3956 7579
      3958 7578

NIERENBERG
Special weather statement, Jun 17, 7:16 PM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
816 PM EDT MON JUN 17 2013

DEZ001-MDZ008-NJZ016-021>025-180215-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAPE MAY NJ-CECIL MD-
COASTAL ATLANTIC NJ-CUMBERLAND NJ-NEW CASTLE DE-SALEM NJ-
816 PM EDT MON JUN 17 2013

...A STRONG THUNDERSTORM WILL AFFECT CAPE MAY...CENTRAL NEW CASTLE...
CUMBERLAND...NORTHEASTERN CECIL...SOUTHWESTERN ATLANTIC AND
SOUTHWESTERN SALEM COUNTIES...

AT 812 PM EDT...A STRONG THUNDERSTORM WAS NEAR PORT PENN...MOVING
EAST AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL
STREAMS AND CREEKS. THIS STORM WILL BE NEAR HOPE CREEK...AND SALEM
AROUND 830 PM...HANCOCKS BRIDGE...AND QUINTON AROUND 840 PM...
ALLOWAY...AND ALLOWAY AROUND 850 PM...SHILOH...AND GREENWICH AROUND
900 PM...SEABROOK FARMS AND SEABROOK FARMS AROUND 910 PM.

LAT...LON 3956 7597 3976 7573 3969 7552 3962 7560
      3959 7559 3963 7558 3968 7551 3931 7452
      3921 7464 3902 7477 3909 7491 3917 7491
      3921 7504 3918 7512 3945 7554 3957 7552
      3959 7555 3947 7558 3938 7550 3937 7550

NIERENBERG
Special weather statement, Jun 17, 8:51 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
951 PM EDT MON JUN 17 2013

DEZ001-002-MDZ008-012-015-NJZ016-017-021>025-PAZ070-180345-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAPE MAY NJ-CECIL MD-
COASTAL ATLANTIC NJ-CUMBERLAND NJ-DELAWARE PA-GLOUCESTER NJ-KENT DE-
KENT MD-NEW CASTLE DE-QUEEN ANNE'S MD-SALEM NJ-
951 PM EDT MON JUN 17 2013

...SCATTERED STRONG THUNDERSTORMS WILL AFFECT CAPE MAY...CUMBERLAND...KENT...
NEW CASTLE...NORTHEASTERN QUEEN ANNE'S...NORTHERN KENT...SALEM...
SOUTH CENTRAL DELAWARE...SOUTHEASTERN CECIL...SOUTHERN GLOUCESTER AND
SOUTHWESTERN ATLANTIC COUNTIES...

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS.

LAT...LON 3932 7619 3943 7601 3951 7598 3986 7544
      3933 7447 3921 7464 3905 7475 3906 7493
      3917 7491 3921 7504 3918 7515 3929 7526
      3928 7529 3946 7555 3957 7552 3959 7555
      3947 7558 3927 7540 3912 7540 3921 7625

NIERENBERG

The radar

The Dover AFB radar (KDOX), 81 km away, was scanning. The volume nearest the first event began at 02:20 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Kent

When
June 17, 9:20 PM EST to June 18, 12:30 AM EST
Where
Kent County, 0.55 mi SSE of Betterton to 0.86 mi SW of Chestertown Rssll Ar
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.362, -76.067

Thunderstorms with torrential downpours caused flash flooding in the western half of Kent County. Doppler Radar storm total estimates reached 3 to 5 inches. Roadways were impassable due to the flooding in Kennedyville and Fairlee. One water rescue was performed in Chestertown.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2013Every state in 2013This day in weather historyWarnings in Maryland, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462394.